Commentarii Mathematici Helvetici
Full-Text PDF (372 KB) | Metadata | Table of Contents | CMH summary
Homology torsion growth and Mahler measureThang T. Q. Lê (1) School of Mathematics, Georgia Institute of Technology, GA 30332-0160, Atlanta, USA
We prove a conjecture of K. Schmidt in algebraic dynamical system theory on the growth of the number of components of fixed point sets. We also generalize a result of Silver and Williams on the growth of homology torsions of finite abelian covering of link complements. In both cases, the growth is expressed by the Mahler measure of the first non-zero Alexander polynomial of the corresponding modules. We use the notion of pseudo-isomorphism, and also tools from commutative algebra and algebraic geometry, to reduce the conjectures to the case of torsion modules. We also describe concrete sequences which give the expected values of the limits in both cases. For this part we utilize a result of Bombieri and Zannier (conjectured before by A. Schinzel) and a result of Lawton (conjectured before by D. Boyd).
Keywords: Torsion growth, Mahler measure, Alexander polynomials, algebraic dynamical system, entropy, pseudo-isomorphism
Lê Thang T. Q.: Homology torsion growth and Mahler measure. Comment. Math. Helv. 89 (2014), 719-757. doi: 10.4171/CMH/332